Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Amarillo, TX

January 27, 2008Dallam County, Hartley County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Jan 27, 2008, 12:40 PM CST for Dallam County, Hartley County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2008, 12:40 PM CST (18:40 UTC)
Expired
Jan 27, 2008, 7:00 PM CST
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hartley County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 135 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4161 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 271840
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1240 PM CST SUN JAN 27 2008

...RED FLAG CONDITIONS ACROSS WESTERN OKLAHOMA PANHANDLE AND
NORTHWEST TEXAS PANHANDLE...

.VERY DRY AIR WILL REMAIN OVER THE WESTERN OKLAHOMA PANHANDLE AND
NORTHWEST PORTION OF THE TEXAS PANHANDLE THIS AFTERNOON. THIS WILL
COMBINE WITH VERY WARM TEMPERATURES AND STRONG SOUTHWEST WINDS TO
CREATE DANGEROUS FIRE WEATHER CONDITIONS.

OKZ001-002-TXZ001-002-006-280100-
/O.NEW.KAMA.FW.W.0003.080127T1840Z-080128T0100Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HARTLEY-
1240 PM CST SUN JAN 27 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR THE WESTERN OKLAHOMA PANHANDLE AND NORTHWEST TEXAS
PANHANDLE...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING.

STRONG SOUTHWEST WINDS OF 20 TO 30 MPH WILL CONTINUE THIS AFTERNOON
ACROSS THE PANHANDLES. VERY DRY AIR ACROSS THE NORTHWEST TEXAS
PANHANDLE AND WESTERN OKLAHOMA PANHANDLE WILL RESULT IN RELATIVE
HUMDITIES AROUND 10 PERCENT. THIS WILL RESULT IN DANGEROUS FIRE
WEATHER CONDITIONS THROUGH THE REMAINDER OF THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

JOHNSON
2 follow-up statements
000 
WWUS84 KAMA 272212
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CST SUN JAN 27 2008

...RED FLAG CONDITIONS ACROSS WESTERN OKLAHOMA PANHANDLE AND
NORTHWEST TEXAS PANHANDLE...

.VERY DRY AIR WILL REMAIN OVER THE WESTERN OKLAHOMA PANHANDLE AND
NORTHWEST PORTION OF THE TEXAS PANHANDLE THIS AFTERNOON. THIS WILL
COMBINE WITH VERY WARM TEMPERATURES AND STRONG SOUTHWEST WINDS TO
CREATE DANGEROUS FIRE WEATHER CONDITIONS. DANGEROUS WILDFIRE
CONDITIONS ARE EXPECTED AGAIN ON MONDAY ACROSS MUCH OF THE TEXAS
AND OKLAHOMA PANHANDLES.

OKZ001-002-TXZ001-002-006-280200-
/O.NEW.KAMA.FW.A.0001.080128T1500Z-080129T0100Z/
/O.CON.KAMA.FW.W.0003.000000T0000Z-080128T0100Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HARTLEY-
412 PM CST SUN JAN 27 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
THE WESTERN OKLAHOMA PANHANDLE AND NORTHWEST PORTIONS OF THE TEXAS
PANHANDLE. THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FIRE
WEATHER WATCH FOR THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA
PANHANDLES...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING.

STRONG SOUTHWEST WINDS OF 20 TO 30 MPH WILL CONTINUE THIS AFTERNOON
ACROSS THE PANHANDLES. VERY DRY AIR ACROSS THE NORTHWEST TEXAS
PANHANDLE AND WESTERN OKLAHOMA PANHANDLE WILL RESULT IN RELATIVE
HUMIDITIES OF 10 TO 15 PERCENT...PRODUCING DANGEROUS FIRE WEATHER
CONDITIONS THROUGH THE REMAINDER OF THE AFTERNOON. DANGEROUS WILDFIRE
CONDITIONS ARE EXPECTED AGAIN ON MONDAY...ESPECIALLY ALONG AND WEST
OF A LINE FROM GUYMON...TO BORGER...TO CLAUDE. WEST WINDS ARE
EXPECTED TO INCREASE TO 30 TO 40 MPH...WITH GUSTS TO 55 MPH AT TIMES.
THIS WILL COMBINE WITH MINIMUM RELATIVE HUMIDITIES OF 10 TO 15
PERCENT ACROSS THE WATCH AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

TXZ003-007-008-011>013-016>018-280200-
/O.NEW.KAMA.FW.A.0001.080128T1500Z-080129T0100Z/
HANSFORD-MOORE-HUTCHINSON-OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-
ARMSTRONG-
412 PM CST SUN JAN 27 2008

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FIRE WEATHER
WATCH FOR THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA
PANHANDLES...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING.

DANGEROUS WILDFIRE CONDITIONS ARE EXPECTED ON MONDAY...ESPECIALLY
ALONG AND WEST OF A LINE FROM GUYMON...TO BORGER...TO CLAUDE. WEST
WINDS ARE EXPECTED TO INCREASE TO 30 TO 40 MPH...WITH GUSTS TO 55 MPH
AT TIMES. THIS WILL COMBINE WITH MINIMUM RELATIVE HUMIDITIES OF 10 TO
15 PERCENT ACROSS THE WATCH AREA TO PRODUCE CRITICAL FIRE WEATHER
CONDITIONS. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$

JOHNSON
000 
WWUS84 KAMA 280111 AAA
RFWAMA

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
711 PM CST SUN JAN 27 2008

...RED FLAG CONDITIONS HAVE DISSIPATED THIS EVENING BUT ARE EXPECTED
TO RETURN TOMORROW...

.WITH RELATIVE HUMIDITIES ON THE RISE AND WIND SPEEDS DECREASING TO
AT OR BELOW 15 MPH...THE RED FLAG WARNING FOR THE NORTHWEST TEXAS AND
WESTERN OKLAHOMA PANHANDLES WAS ALLOWED TO EXPIRE. HOWEVER...DRY AIR
WILL REMAIN OVER THE WESTERN OKLAHOMA PANHANDLE AND NORTHWEST PORTION
OF THE TEXAS PANHANDLE THROUGH TOMORROW. THIS WILL LIKELY COMBINE
WITH VERY WARM TEMPERATURES AND STRONG SOUTHWEST WINDS TO CREATE
DANGEROUS FIRE WEATHER CONDITIONS AGAIN ON MONDAY.

OKZ001-002-TXZ001-002-006-280915-
/O.EXP.KAMA.FW.W.0003.000000T0000Z-080128T0100Z/
/O.CON.KAMA.FW.A.0001.080128T1500Z-080129T0100Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HARTLEY-
711 PM CST SUN JAN 27 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...
...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH
REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING. 

DANGEROUS WILDFIRE CONDITIONS ARE EXPECTED AGAIN ON MONDAY...ESPECIALLY
ALONG AND WEST OF A LINE FROM GUYMON...TO BORGER...TO CLAUDE. WEST
WINDS ARE EXPECTED TO INCREASE TO 30 TO 40 MPH...WITH GUSTS TO 55 MPH
AT TIMES. THIS WILL COMBINE WITH MINIMUM RELATIVE HUMIDITIES OF 10 TO
15 PERCENT ACROSS THE WATCH AREA TO RESULT IN CONDITIONS FAVORABLE FOR
RAPID FIRE GROWTH AND SPREAD.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS. 

$$

TXZ003-007-008-011>013-016>018-280915-
/O.CON.KAMA.FW.A.0001.080128T1500Z-080129T0100Z/
HANSFORD-MOORE-HUTCHINSON-OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-
ARMSTRONG-
711 PM CST SUN JAN 27 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

DANGEROUS WILDFIRE CONDITIONS ARE EXPECTED AGAIN ON MONDAY...ESPECIALLY
ALONG AND WEST OF A LINE FROM GUYMON...TO BORGER...TO CLAUDE. WEST
WINDS ARE EXPECTED TO INCREASE TO 30 TO 40 MPH...WITH GUSTS TO 55 MPH
AT TIMES. THIS WILL COMBINE WITH MINIMUM RELATIVE HUMIDITIES OF 10 TO
15 PERCENT ACROSS THE WATCH AREA TO RESULT IN CONDITIONS FAVORABLE FOR
RAPID FIRE GROWTH AND SPREAD.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$

JORDAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 27, 11:46 AM CST, 54 minutes earlier.

Area forecast discussion, Jan 27, 11:46 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1146 AM CST SUN JAN 27 2008

.AVIATION...
STRONG AND GUSTY WINDS OUT OF THE SOUTHWESTERLY QUADRANT WILL BE THE
MAIN FACTOR FOR THIS FORECAST PERIOD. STRONGER WINDS ARE MIXING DOWN
AND INFLUENCING WINDS AT ALL FORECAST POINTS. MID AND HIGH CLOUDS
WILL BE A SLIGHT NEGATIVE FACTOR TODAY ESPECIALLY AT AMA. THE TROUGH
SLIDES EASTWARD TONIGHT TOWARD THE PANHANDLES AND WILL EXPECT WINDS
TO REMAIN AT LEAST BREEZY OVERNIGHT. WINDS MAY TAKE THEIR TIME
INCREASING MONDAY MORNING AS CLOUDS SHOULD REMAIN OVER THE FORECAST
AREA THROUGH MIDDAY.

WYNNE

&&

.PREV DISCUSSION... /ISSUED 330 AM CST SUN JAN 27 2008/

DISCUSSION...
VERY WARM TEMPS ABOUT 20 DEG F ABOVE CLIMO EXPECTED TDA AND MON.
ZONAL FLOW TDA WILL INDUCE DEEPENING OF SFC TROF OVR FCST AREA.  ON
MON...STRENGTHENING SW FLOW ALOFT...ACCOMPANIED BY 140 KT JET STREAK
..WILL CAUSE SFC PRESSURE GRADIENT TO TIGHTEN FURTHER.  WINDY TO
VERY WINDY CONDITIONS EXPECTED ON MON...WITH SOME AREAS LIKELY TO
REACH WIND ADZY CRITERIA.

COLD FRONT MON NGT WILL SET MAX TEMPS ON TUE BACK INTO LOWER 40S TO
LOWER 50S RANGE.  FROPA EXPECTED TO BE DRY DUE TO PRONOUNCED DRY
FETCH PRIOR TO ITS OCCURRANCE.  QUICK RETURN TO SLY LOW-LEVEL FLOW ON
WED SHOULD ALLOW MOST SECTIONS TO REACH LOWER- TO MID-50S.

COLD FRONT WED NGT DEPICTED BY 00Z MODELS TO ARRIVE LATER THAN
PREVIOUSLY FCST.  HAVE DELAYED FROPA BY ABOUT 3 HOURS.  HAVE RETAINED
LOW POPS ON THU FOR RAIN AND SNOW.  NEW MODEL RUNS ARE CONSISTENT
WITH STRONG DYNAMICS AND ADEQUATE MID- TO UPPER-LEVEL MSTR.  WARMING
TREND GETS UNDERWAY FRI AND SAT AS ZONAL FLOW RESUMES.  03

COCKRELL

FIRE WEATHER...
FIRE DANGER WILL INCREASE TDA AND MORE SO ON MONDAY.  SOUTH AND
SOUTWEST WINDS IN THE 20 TO 30 MPH RANGE TDA WILL COMBINE WITH RH
VALUES IN THE 15 TO 21 PERCENT RANGE.  ON MON...WINDY TO VERY WINDY
CONDITIONS EXPECTED...BUT RH VALUES EXPECTED TO FALL ONLY INTO THE 16
TO 22 PCT RANGE.  WILL CONTINUE HIGHLIGHTING POTENTIAL IN HWO AND
WILL ISSUE FIRE DANGER STATEMENT.  03

AVIATION
SWLY WINDS EXPECTED TO INCREASE TODAY AS SFC HIGH PRESSURE MOVES EWD
AND LEE TROF REORGANIZES. MIXING WILL BE INHIBITED BY SUBTROPICAL
CIRRUS APPROACHING...BUT WINDS NEAR 20KT WILL NOT BE UNCOMMON BY
EARLY AFTN AS PRESSURE FALLS RAPIDLY. MIDLVL CLOUDS SHOULD DEVELOP BY
AFTN AS A SHORTWAVE TROF MOISTENS THE COLUMN. WITH PRESSURE GRADIENT
REMAINING TIGHT TNGT...HAVE MAINTAINED HIGHER WIND SPEEDS FROM
PREVIOUS FCST.

KRAMAR

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

21/24
Hazardous weather outlook, Jan 27, 6:00 AM CST, 6 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST SUN JAN 27 2008

OKZ001>003-TXZ001>020-271900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

STRONG SOUTHWESTERLY WINDS OF 20 TO 25 MPH WILL COMBINE WITH DRY AIR
AND FUELS AND UNSEASONABLY WARM TEMPERATURES TO RESULT IN CONDITIONS
FAVORABLE FOR FIRE SPREAD.

ADDITIONALLY...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

SOUTHWESTERLY TO WESTERLY WINDS ARE EXPECTED TO BE ESPECIALLY STRONG
ON MONDAY AND WILL LIKELY MEET OR EXCEED WIND ADVISORY CRITERIA FOR
MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. GIVEN THE EXPECTED STRONG
WINDS...CONTINUED WARM AND DRY AIR...AND DRY FUELS...FIRE WEATHER
CONDITIONS WILL BE FAVORABLE FOR FIRE SPREAD...AND COULD APPROACH
RED FLAG CRITERIA IN PORTIONS OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:56 PM CSTWind AdvisoryAMAArmstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 12 more26 hr
Jan 27, 4:12 PM CSTFire Weather WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more12 hr

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.